Alert archive / Missouri / River Flood Warnings in 2024

River Flood Warning 112, NWS St. Louis, MO

July 3, 2024Lincoln County, Missouri

NWS St. Louis, MO issued this river flood warning at Jul 3, 2024, 9:38 PM CDT for Lincoln County, Missouri. It was in force for 44 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2024, 9:38 PM CDT (02:38 UTC)
Expired
Jul 5, 2024, 6:00 PM CDT
In force
44 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Lincoln County, MO

The radar

The St Louis radar (KLSX), 47 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cuivre River at Troy (TRYM7). The gauge peaked at 23.27 ft at Jul 4, 2024, 12:00 AM CDT.

actionminormoderate102007/0407/0507/06
Action stage
19 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05514500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jul 3, 6:44 PM CDT, 2 hours 54 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms are expected this afternoon. through Thursday morning. A few of the storms could be severe this afternoon and early this evening mainly over southeastern Missouri and southwestern Illinois, with the main threat being damaging wind gusts.
  • Showers and thunderstorms through tonight will be capable of locally heavy rainfall, leading to a threat of flash flooding. This is particularly the case for locations that received rainfall Wednesday morning.
  • After a lull in showers and thunderstorms late Thursday morning into Thursday afternoon, another round of showers and thunderstorms is expected Thursday evening. Some thunderstorms will be strong to severe, primarily capable of damaging wind gusts and locally heavy rainfall.
  • The combination of heat and humidity will allow heat index values to climb to around 105 degrees over parts of southeast Missouri where a Heat Advisory is in effect into early this evening.
Area forecast discussion, Jul 3, 6:44 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
644 PM CDT Wed Jul 3 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms are expected this afternoon. through
  Thursday morning. A few of the storms could be severe this
  afternoon and early this evening mainly over southeastern
  Missouri and southwestern Illinois, with the main threat being
  damaging wind gusts.

- Showers and thunderstorms through tonight will be capable of locally
  heavy rainfall, leading to a threat of flash flooding. This is
  particularly the case for locations that received rainfall
  Wednesday morning.

- After a lull in showers and thunderstorms late Thursday morning into
  Thursday afternoon, another round of showers and thunderstorms
  is expected Thursday evening. Some thunderstorms will be strong
  to severe, primarily capable of damaging wind gusts and locally
  heavy rainfall.

- The combination of heat and humidity will allow heat index
  values to climb to around 105 degrees over parts of southeast
  Missouri where a Heat Advisory is in effect into early this
  evening.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 325 PM CDT Wed Jul 3 2024

A very active stretch of weather is expected over the next 24-36
hours across the CWA. Currently, a cold front has sagged southward
into the CWA from the north, and is roughly draped along the I-70
corridor. South of this front is at least a couple of outflow
boundaries from earlier convection, with agitated cumulus and a
couple of thunderstorms forming along them across portions of
southern Missouri. This convection is forming in an environment
characterized by MLCAPE of 2,500-3,500 and effective bulk shear of
35-40 kts per recent SPC mesoanalysis. This will lead to a threat of
isolated to scattered showers and thunderstorms mainly south of the
front as weak upper-level divergence via a shortwave moves over the
area, with the better focus for strong to severe storms along and
south of the outflow boundaries over far southeastern Missouri and
southwestern Illinois. The main threat is damaging wind gusts,
though brief instances of hail up to 1" are possible, and this
threat will exist through the early evening before instability
wanes.

The CWA will then see a brief lull in convection later this evening
as the first round of convection dies off and/or moves eastward out
of the area. The low-level jet will then ramp up and nose into the
region, interacting with the front to produce scattered showers and
thunderstorms through the overnight hours across much of the CWA.
Severe weather is not expected with this overnight round, though
convection will be capable of locally heavy rainfall given deep warm
cloud depths and precipitable water of at least 2". With all the
rain that fell across portions of central Missouri, and training
thunderstorms expected this afternoon into tomorrow morning across
southeastern Missouri and southwestern Illinois, a Flood Watch has
been issued for this portion of the area due to the threat of flash
flooding.

As the low level jet weakens and veers tomorrow morning, convection
will gradually come to an end from west to east, kicking off another
lull in rain chances for much of the CWA. Late morning and afternoon
showers and thunderstorms can't be ruled out for portions of the
area as a subtle shortwave passes overhead, though confidence in
this occurring is low given capping and a lack of instability seen in
deterministic model soundings, as well as a lack of a signal for
convection in the CAMs.

The greatest chance for showers and thunderstorms comes Thursday
evening as another cold front surges into the area. Ahead of this
front late Thursday afternoon and evening, the 12z HREF mean has
approximately 3,000 J/kg of SBCAPE and 30-35 kts of 0-6km bulk shear
over portions of western and central Missouri. Given the
environment, multicellular convection is expected to form along this
front during the late afternoon, eventually congealing into a line
or multiple line segments as it moves east-southeast. Currently,
this convection is expected to remain mainly along and west of the
Mississippi River. The main threats with this convection, especially
with any line segments, is damaging wind gusts. Locally heavy
rainfall is also expected, and given it will likely track over
portions of central Missouri where copious rainfall has occurred
recently, there will be a threat of flash flooding. Also of concern
given the amount of outdoor events for the holiday is frequent
lightning associated with convection during the peak firework
display timeframe. Even if thunderstorms are not severe, they will
pose a threat of lightning to those who are outdoors. Convection and
rain will move out of the area during the early morning hours of
Friday as the cold front sweeps through the region.

Elmore

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 325 PM CDT Wed Jul 3 2024

Given the plethora of hazards in the short period, only a brief
synopsis of the extended period will be given. Guidance consensus is
that upper-level troughing will persist over the eastern U.S.
through this portion of the period, leading to high confidence in an
extended stretch of near normal to below normal temperatures. Rain
chances will be confined to shortwaves diving south-southeastward
within the northwesterly flow over the Middle Mississippi Valley.
There is little consensus in the placement and timing of these
shortwaves among guidance, leading to broad-brushed low rain chances
both temporally and spatially starting early next week. However,
plenty of dry time is expected through this portion of the period.

Elmore

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 636 PM CDT Wed Jul 3 2024

The focus for thunderstorms this evening has shifted well south of
the local terminals, with the only concern for rain being light
showers near KCOU and KJEF over the next couple of hours.
Additional showers and thunderstorms are expected to impact all of
the local terminals later tonight through tomorrow morning. The
main impacts with any storms that directly impact terminals will
be frequent lightning and heavy rainfall that will decrease
visibility. Rain chances will diminish later tomorrow morning,
followed by a brief period of low stratus given the abundant low-
level moisture thanks to the overnight rain. Another round of
showers and thunderstorms is expected for portions of the region
at the very end of the current TAF period, and given that timing
and uncertainty in where exactly this convection will track, it
has been left out of the TAFs for now.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late Thursday night for Boone MO-Callaway MO-
     Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
     Jefferson MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
     Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
     Washington MO.

IL...Flood Watch through late Thursday night for Monroe IL-Randolph
     IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 3, 3:35 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
335 PM CDT Wed Jul 3 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-042045-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
335 PM CDT Wed Jul 3 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms over the region through tonight.
A few of these storms may become strong to severe across southeast
Missouri into southwest Illinois early this evening. Damaging winds
will be the primary threat. Locally heavy rainfall will also be
possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Thursday morning and then again
Thursday evening and night. Some of the storms Thursday evening and
night could become strong to severe and capable of mainly damaging
wind gusts and locally heavy rainfall. There is a low chance of
storms across portions of the area Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage, flash
flooding, and rainfall amounts to NWS St. Louis.

Elmore

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:45 PM CDTRiver Flood WarningLSXCole, Osage7 days
Jul 4, 1:18 AM CDTAreal Flood AdvisoryLSXCallaway, Cole, Gasconade, Osage112 min
Jul 4, 2:36 AM CDTHeat AdvisoryLSXIron, Madison, Reynolds18 hr
Jul 4, 2:44 AM CDTAreal Flood AdvisoryLSXAudrain, Boone, Callaway, Cole, Moniteau, Montgomery2 hr
Jul 4, 3:05 AM CDTAreal Flood AdvisoryLSXFranklin, Saint Charles, Saint Louis, Warren, City of Saint Louis5 hr
Jul 4, 3:10 AM CDTFlash Flood WarningLSXCole, Gasconade, Osage5 hr
Jul 4, 4:16 AM CDTFlash Flood WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren, City of Saint Louis4 hr
Jul 4, 4:54 AM CDTFlash Flood WarningLSXAudrain, Boone, Callaway, Cole, Moniteau, Montgomery3 hr
Jul 4, 5:11 AM CDTRiver Flood WarningLSXOsage9 hr
Jul 4, 7:40 AM CDTAreal Flood WarningLSXBoone, Callaway95 min
Jul 4, 8:04 AM CDTRiver Flood WarningLSXCole36 hr
Jul 4, 8:06 AM CDTAreal Flood WarningLSXJefferson, Saint Louis, City of Saint Louis84 min
Jul 4, 8:11 AM CDTRiver Flood WarningLSXBoone12 hr
Jul 4, 5:13 PM CDTRiver Flood WarningLSXLincoln47 hr
Jul 4, 5:18 PM CDTRiver Flood WarningLSXSaint Charles11 hr
Jul 4, 5:03 AM CDTAreal Flood AdvisoryLSXClinton, Madison, Monroe, Saint Clair, Washington45 min
Jul 4, 5:48 AM CDTFlash Flood WarningLSXClinton, Madison, Monroe, Saint Clair, Washington3 hr
Jul 4, 1:41 PM CDTRiver Flood WarningLSXMonroe, Saint Clair21 days

Nearby

River Flood Warnings in Missouri, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.